“Progressive multifocal leukoencephalopathy or PML is classed as an opportunistic infection and typically occurs in patients who are immunosuppressed as a result of cancers, in particular haematological malignancies, immunosuppression from medication, or specific diseases such as HIV that are associated with immune suppression.”
“The fact that Biogen-Idec reported a case of PML on their formulation of dimethyl fumarate or DMF (Tecfidera) two days ago appears to have triggered a panic response. My email inbox is full of queries from anxious patients and colleagues about what we should do.”
“I have noted a spike in Google Trends when using the search terms ‘Tecfidera and PML’. The questions I have been asked are:
1. Should we treat the risk of PML on DMF in the same way do the risk on natalizumab?
Obviously not; we need to take a step back and think rationally about things. DMF has been around for decades as a treatment for psoriasis. If DMF was a major risk factor for PML we would have seen far more cases in patients with psoriasis. I have posted on the latter before and we got Professor Gold, who looked after one of the psoriasis PML cases to comment as well. In summary and to the best of my knowledge there have been 5 PML reports in patients with psoriasis on DMF. All but one of the cases had been on multiple immunosuppressive therapies that are known risk factors for PML. The one patient who developed PML on DMF monotherapy has a very low lymphocyte count for several years (5 years) before developing PML. The latter seems to be the same as the reported patient with MS. This patient had been on DMF as part of the clinical trial programme for 4-and-a-half years and had a persistent lymphopaenia for 3-years before developing PML. The questions I have asked Biogen-Idec to answer are: (1) how severe was that lymphopaenia?; (2) why was he/she left on DMF; (3) when DMF was stopped did the lymphocyte counts recover; (4) were there any other risk factors for PML, for example previous use of immunosuppressants? Until we have more information it would be foolish to speculate. What is clear is that PML on DMF is likely to be rare considering the psoriasis data set. The one proviso is that the dermatologists tend not to use DMF as a continuous long-term therapy in psoriasis so the situation in MS may be different. Therefore in the short-term what we need to do is be more vigilant about lymphopaenia and if someone on DMF develops a persistently low lymphocyte count the drug will need to be stopped. Until we get more data I would suggest anyone with a lymphocyte count less than 800/mm3, or 0.8×10**9/L, takes a drug holiday for several weeks until their lymphocyte counts recover above 1200/mm3, or 1.2×10**9/L; if the lymphocyte counts don’t recover, or drop below this proposed threshold on restarting DMF the drug will need to be stopped. Please note that a threshold or cut-off of 800 (WHO grade 1/2 lymphopaenia boundary) is conservative and we may be able in the future to set the cut-off at 500 (WHO grade 2/3 lymphopaenia boundary). Setting cut-offs like this will need to be data driven and does not take into account lymphocyte function.”
“We will also need to be more vigilant about screening for lymphopenia in patients on DMF. The EMA summary of product characteristics states: ‘Tecfidera may decrease lymphocyte counts (see section 4.8). Tecfidera has not beenstudied in patients with pre-existing low lymphocyte counts and caution shouldbe exercised when treating these patients. Prior to initiating treatment withTecfidera, a recent complete blood count (i.e. within 6 months) should beavailable. Assessments of complete bloodcounts are also recommended after 6 months of treatment and every 6 to 12months thereafter and as clinically indicated’. I would suggest that we now institute 6 monthly monitoring as we do for patients on interferon-beta.”
2. Should we stop DMF in patients who are JCV positive?
“Clearly not. The main risk factor for PML appears to be lymphopaenia. Therefore if you are JCV positive on DMF and have a normal lymphocyte count there is probably nothing to worry about. There is some data from the psoriasis literature suggesting that DMF may have a mode of action in addition to lymphopaenia, that may add to the PML risk; it seems to interfere with adhesion of leukocytes to blood vessels and reduce trafficking of cells. This situation is not too dissimilar to natalizumab in which we know that the PML risk is linked to the mode of action of natalizumab, i.e. its stops trafficking of lymphocytes into the brain and reduces immune surveillance for infections.”
3. Should we start routine JCV testing in patients about to start DMF or who are on DMF?
“No I don’t think this is necessary. The only situation I envisage this happening in, is if someone is doing well on DMF and has a lymphopaenia and wants to stay on the drug. Being JCV seronegative may give this person and their clinician more confidence in leaving them on DMF.”
“This will depend on the cause of the lymphopaenia. If for example they are switching from fingolimod, that causes a reversible lymphopaenia, it would seem reasonable to check lymphocyte counts after 8 weeks to make sure they have recovered. If the cause of lymphopaenia is due to previous immunosuppression, for example secondary to corticosteroids, cladribine, alemtuzumab, mitoxantrone, teriflunomide, etc. I would be more careful. In this situation a decision will need to be made after considering the level of lymphopaenia and how active the patient’s MS is. This may be one situation were a JCV serology may help. Please note that prior immunosuppressive therapies is in itself a major risk factor for PML ; therefore if the patient is JCV seropositive you will need to be more careful.”
5. Is there something specific about DMF that causes PML?
“As I have alluded to above there DMF may affect cell trafficking into the brain and spinal cord that can increase PML risk independent to lymphopaenia. We need more data on this in relation to MS. Please note that almost every drug that affects the immune system has been associated with cases of PML.”
“We mustn’t get distracted from the fact that this is a personal tragedy. Someone with MS has died as a direct result of a treatment for MS. My condolences go out to the family and friends of this patient. From my perspective as an MSologist this complication may have been preventable, which is the main reason for this post. We must also not forget that this patient participated in the DMF clinical trial programme and without his/her participation other MSers would not be benefiting from DMF. I suggest we all pause to reflect on this tragedy.“